Ringing-in-the-ears or a fullness-of-the-head sensation are the most common symptoms of tinnitus. While ringing is the most common experience, the noise can also sound like a buzzing, hissing or whizzing sound. It can range from a low pitch to a high pitch and may be soft or loud at times. For some, tinnitus seems to get louder at night, just before sleep when no other sounds are competing with it. Tinnitus can remain constant or come and go intermittently. In severe cases, the ringing in the ears is loud enough to interfere with work or daily activity, whereas those with mild tinnitus can experience soft ringing that is no more than a minor annoyance.
Lidocaine, a medication used for the treatment of certain types of abnormal heart rhythms, has been shown to relieve tinnitus for some people, but it must be given intravenously or into the middle ear to be effective. However, the benefits of lidocaine are almost always outweighed by the risks of the drug and it is therefore not recommended and not used for tinnitus.
If cerumen (more commonly known as ear wax) accumulates in your ear canal, it can diminish your ability to hear. Your auditory system may overcompensate for the loss, fabricating noises that do not exist. Your audiologist can safely remove the buildup, and in most cases, this will immediately alleviate your tinnitus. However, sometimes ear wax buildup causes permanent damage, resulting in chronic tinnitus.
Tinnitus Retraining Therapy. Tinnitus Retraining Therapy (TRT) combines a wearable device that is individually programmed to mask the specific tonal frequency of that person’s tinnitus, with psychological therapy that teaches a patient to ignore the sounds his tinnitus is creating. I consider it the best of all of the above noise suppression techniques, as it is individually tailored for each person and involves support from a trained psychological therapist. It is also the most expensive and time consuming, but in my medical opinion, the most beneficial of all the noise suppression techniques listed above.
Hearing loss: Probably the most common cause for tinnitus is hearing loss. As we age, or because of trauma to the ear (through noise, drugs, or chemicals), the portion of the ear that allows us to hear, the cochlea, becomes damaged. Current theories suggest that because the cochlea is no longer sending the normal signals to the brain, the brain becomes confused and essentially develops its own noise to make up for the lack of normal sound signals. This then is interpreted as a sound, tinnitus. This tinnitus can be made worse by anything that makes our hearing worse, such as ear infections or excess wax in the ear.
In addition, a healthy lifestyle can reduce the impact of tinnitus. Avoid physical and emotional stress, as these can cause or intensify tinnitus. You may be able to reduce your stress levels through exercise, meditation, deep breathing, or massage therapy. If you suffer from high blood pressure, consult your doctor for help controlling it, as this can also impact tinnitus. Finally, get plenty of rest to avoid fatigue and exercise regularly to improve your circulation. Although this won’t eliminate the ringing in your ears, it may prevent it from worsening.
Generally, following the initial evaluation, individuals suspected of rhythmic tinnitus will undergo some form of specialized medical imaging. Individuals may undergo high resolution computed tomography (HRCT) or magnetic resonance angiography (MRA) to evaluate blood vessel abnormalities such as a vascular malformation that may be the cause of tinnitus. An HRCT scan can also be used to evaluate the temporal bone for sinus wall abnormalities and superior semicircular canal dehiscence. HRCT uses a narrow x-ray beam and advanced computer analysis to create highly detailed images of structures within the body such as blood vessels. An MRA is done with the same equipment use for magnetic resonance imaging (MRI). An MRI uses a magnetic field and radio waves to produce cross-sectional images of particular structures or tissues within the body. An MRA provides detailed information about blood vessels. In some cases, before the scan, an intravenous line is inserted into a vein to release a special dye (contrast). This contrast highlights the blood vessels, thereby enhancing the results of the scan.
Acoustic neuroma: This is a rare subjective cause of tinnitus, and includes a certain type of brain tumor known as an acoustic neuroma. The tumors grow on the nerve that supplies hearing and can cause tinnitus. This type of the condition usually are only noticed in one ear, unlike the more common sort caused by hearing loss usually seen in both ears. Causes of objective tinnitus are usually easier to find.
If you have tinnitus, you might be feeling frustrated and helpless, but there is hope! The first step is to consult a hearing care professional at one of our consumer-reviewed clinics. There are also audiologists who specialize in managing tinnitus and many non-medical ways to help you regain your quality of life. Learn more through the links here and, when you’re ready, let us help you connect with a professional in your area.
Medications, Prescription Drugs and Food Additives. Other external irritants that can cause tinnitus are over the counter medications and prescriptions. Even something as simple as aspirin can generate tinnitus. I have experienced this throughout my lifetime. I take aspirin only when I absolutely need it. Certain antibiotics and other prescription drugs are also known to cause tinnitus. Two very common ones that have shown to cause tinnitus are quinine and chloroquine which are in malaria medications. Certain diuretics and cancer medications can also cause tinnitus. Although not a drug, NutraSweet has been linked to tinnitus and a whole host of side effects in clinical studies.
Changing Prescriptions, OTC Medications and Food Additives. Sometimes the cause of tinnitus is a prescription (such as an antibiotic), an over the counter medication or a food additive. As an example, two very common prescriptions that have been shown to cause tinnitus are quinine and chloroquine, which are both used to prevent malaria. Certain diuretics and cancer medications can also cause tinnitus. Even something as simple as OTC aspirin can generate tinnitus in some people. The food additives NutraSweet, Splenda and Aspartame have all been linked to tinnitus, and a whole host of other side effects, in clinical studies. These man-made food additives should be eliminated from your diet completely. If any of your medications are causing your tinnitus, your doctor may recommend stopping, reducing or switching them out for other medicines to see if that helps cure your tinnitus.
This study has several strengths. It included a relatively large number of patients, reducing the possibility of bias by “masking” which treatment patients received, classifying participants according to the severity of their tinnitus and using highly standardised interventions. Also, the researchers used established scales to measure the severity of tinnitus and its impact on quality of life.
Meniere’s disease isn’t directly connected to tinnitus, but people with Meniere’s often experience it, at least temporarily. Meniere's disease is an inner ear disease that typically only affects one ear. This disease can cause pressure or pain in the ear, severe cases of dizziness or vertigo and a ringing or roaring tinnitus. While Meniere’s isn’t fully understood, it appears that several relief options for tinnitus can also help with this disease. Patients are often advised to reduce stress and lower their consumption of caffeine and sodium.